Signs of Heroin Relapse

Learn the signs of heroin relapse and get effective treatment early 

Are you concerned about a loved one’s ability to sustain their recovery from heroin addiction?
Become familiar with signs of heroin relapse in order to make the determination if your loved one is at risk of or has started using again. Here are some relapse warning signs:

  • Heroin makes the user feel as if things are happening at a slower pace. Someone using heroin will process information at a slower rate. He or she will appear confused or disoriented and will react and move slowly.
  • Visibly, the user’s pupils will appear very small.
  • Visible signs of heroin use include observing a person fall asleep suddenly after he or she appeared very lethargic or disoriented.
  • Someone using heroin will have marks on their skin at the site of injection. These marks would be found near a vein, most commonly in the arm.
  • Another one of the relapse warning signs includes possession of paraphernalia used to shoot heroin: syringes, tourniquet, a spoon, cotton and matches or a lighter.
  • Signs of heroin relapse are present even if the person hasn’t used in a while. The user may appear to be agitated, heavily perspiring, pale, and feeling cold or having chills. Vomiting or diarrhea are also signs of a person withdrawing from heroin.
  • Heroin users often need to use laxatives as the drug causes constipation.
  • Certain lifestyle changes will become noticeable, such as withdrawing from friends and family. Users often stop caring about their own hygiene.
  • Other visible signs of heroin use include loss of memory and difficulty making decisions.

If you discover that a loved one is demonstrating visible signs of heroin use, seeking help as soon as possible is critical. Reach out to a family physician or someone you trust that may be able to help you find treatment facilities, connect with addiction specialists, and utilize other valuable resources.  In addition to being familiar with the relapse warning signs, it is also important to educate yourself about heroin addiction to get a clear picture of what you and your loved one are dealing with. Here are some statistics about heroin relapse:

  • Over 90% of recovering addicts will experience relapse.
  • The majority of heroin users are under the age of thirty.
  • When a heroin addict stops using heroin or opiates, their brain begins to suffer from a lack of chemicals that produce feelings of well-being and energy. This is what typically causes addicts to relapse within a year of completing treatment.
  • 47% of addicts relapse within a year of treatment. Of that group, 61% will relapse more than once.
  • 50% of substance abuse patients also suffer from a mental illness.
  • Withdrawal symptoms and duration varies from person to person, depending on certain variables, such as how long they have been using, how much, and how often.
  • Factors that may lead to relapse include the addict’s current mental state, a family history of addiction, the addict’s stress level, and his or her failure to seek aftercare treatment after completing an inpatient treatment program for heroin addiction.
  • Events that may trigger relapse include being in the presence of drugs and alcohol, pain, depression, social pressure, a sudden windfall, or even boredom.
  • Heroin can be detected in the urine for up to 24 hours and in the blood for as long as 48 to 72 hours after use.
  • Heroin use can lead to many serious health problems, such as bacterial infections in the blood vessels and heart valves.
  • Long term use of heroin can cause liver or kidney disease.
  • Other health issues that can result from heroin addiction include lung problems, such as pneumonia and tuberculosis.
  • Hepatitis B and C as well as HIV can be spread from addict to addict when they share needles.

Heroin is a very difficult drug to abstain from using once a person is dependent on it, but recovery is possible. While there are many signs of heroin relapse, heroin is often used with other drugs, including alcohol and cocaine.  If you are worried about a loved one showing signs of heroin relapse, talk to them about getting help today.

 

Sources:

http://healthresearchfunding.org/shocking-heroin-relapse-statistics/

https://easyread.drugabuse.gov/content/what-relapse

https://easyread.drugabuse.gov/content/signs-heroin-use-and-addiction

http://www.healthline.com/health/signs-heroin-addiction#complications5

If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.

About the Author

is a proud alumni member of WhiteSands Treatment. After living a life of chaos, destruction and constant let downs, Mark was able to make a complete turnaround that sparked a new way of life. He is serious about his recovery along with helping others. At WhiteSands Treatment, we offer support to you in your homes or when you are out living in your daily lives.